Michigan, 2008Lake-Effect Snow and Winter Weather in Michigan, February 29, 2008
February 29, 2008 · NWS MQT · 3 events in 3 counties and zones
An Alberta clipper low pressure system tracked across Lake Superior and spread snow and lake effect snow across northwest and northeast portions of Upper Michigan on February 29 continuing into March 1.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An Alberta clipper low pressure system tracked across Lake Superior and spread snow and lake effect snow across northwest and northeast portions of Upper Michigan on February 29 continuing into March 1.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 29, 6:50 AM EST, 10 minutes earlier.
Area forecast discussion, Feb 29, 6:50 AM EST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
650 AM EST FRI FEB 29 2008
UPDATED AVIATION DISCUSSON FOR 12Z TAFS
.DISCUSSION (440 AM EST)...
00Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW NW FLOW ALF ACRS
THE UPR GRT LKS BTWN RDG OVER THE W COAST AND TROF OVER ERN
NAMERICA. THREE SHRTWVS OF NOTE EMBEDDED WITHIN THE NW FLOW. THE
FIRST OF THESE IS NOW OVER SE ND AND SUPPORTING AN AREA OF -SN FM NR
DLH SE THRU MUCH OF WI. THE HEAVIER PCPN IS FOCUSED FARTHER S TOWARD
WHERE THE 00Z NAM/GFS F6 SHOW SHARPER ISENTROPIC LIFT ON THE
275K-285K SFCS (H85-65)/H7 UVV CLOSER TO H85 WARM FNT. STNS OVER THE
MN ARROWHEAD N OF THIS MAIN AREA OF PCPN AND DIRECTLY UPSTREAM OF
THE NRN CWA HAVE REPORTED MAINLY JUST FLURRIES. HOWEVER...A BAND OF
SN IS NOW FALLING FM NW MN INTO FAR NW ONTARIO IN ADVANCE OF SHRTWV
OVER LK WINNIPEG/ACCOMPANYING SFC LO AND ATTENDANT LO PRES TROF AN
THAT IS PUSHING INTO ONTARIO/WRN MN. THE HEAVIER SN APPEARS TO BE N
OF THE BORDER THOUGH. ANOTHER FAIRLY VIGOROUS TRAILING SHRTWV THAT
IS DROPPING THRU SASKATCHEWAN MARKS THE CENTER OF COLDER AIR (00Z
H85 TEMP AT YQD -18C).
MAIN FCST CONCERNS IN THE SHORT TERM ARE SN AMTS/COVG ACRS THE FA
TDAY ASSOCIATED WITH COMPLEX OF UPSTREAM SHRTWVS AND TRANSITION
TOWARD LES REGIME ONCE COLDER AIR ASSOCIATED WITH TRAILING
SASKATCHEWAN SHRTWV MOVES IN LATE TDAY INTO EARLY SAT.
THE 00Z NAM/GFS APPEAR TO HAVE A GOOD HANDLE ON THE RATHER DISJOINT
SHRTWVS/AREAS OF PCPN NOW AND INDICATE THE SHRTWVS WL REMAIN PRETTY
MUCH OUT OF PHASE THIS MRNG AS THEY IMPACT THE FA BEFORE TENDING TO
COME TOGETHER A BIT MORE IN THE AFTN. SINCE THE MAJORITY OF THE
ISENTROPIC LIFT/MOISTENING/PCPN ACCOMPANYING THE SRN SHRTWV WL
IMPACT THE SRN TIER THE MOST AND THERE MAY BE SOME LK ENHANCEMENT
OFF LK MI FOR A TIME THIS MRNG WHEN UNIDIRECTIONAL SLY FLOW/SFC-H8
SHEAR IS RATHER WEAK IN THE PRESENCE OF H85 TEMPS ARND -10C OVER NRN
LK MI...LOOKS LIKE THE SCNTRL FA E OF IMT WL SEE THE MOST SN.
NAM/GFS SHOW 2 G/KG UPSTREAM ON THE 285K SFC (H7-725)...SO LOOK FOR
A BASELINE 2 INCHES OF SN. NAM FCST SDNGS HINT AT A 7K FT DEEP LYR
OF FVRBL DENDRITIC SN GROWTH AT ESC FM 12Z-18Z. CONSIDERING THIS
FVRBL SETUP AS WELL AS A 3-6 HR PD OF LK ENHANCEMENT (LES CHART
SHOWS UP TO 3-6 IN/12 HRS ENHANCEMENT FOR EXPECTED CONDITIONS)...
GOING ADVY AMT OF 5 INCHES IN DELTA/SRN SCHOOLCRAFT ZNS LOOKS ON
TRACK BEFORE THE ISENTROPIC LIFT ENDS W-E AND AT ISQ ARND 20Z AS THE
FLOW TURNS WNW. OVER THE NW...THINK THE MAJORITY OF THE SN WL FALL
IN THE LATER MRNG INTO THE AFTN WITH ARRIVAL OF COMMA TAIL PCPN
AND WSHFT TO THE NW. THERE MAY BE A BRIEF PD OF ENHANCEMENT FM
ONTONAGON THRU THE KEWEENAW IN THE 17Z-21Z PD AS WELL WITH GRADUAL
ARRIVAL OF COLDER AIR BEFORE THE DEEP MSTR/DYNAMICS DEPART AND PCPN
TRANSITIONS TO PURE LES AFT 00Z. LES CHART SHOWS UP TO 3 INCHES/6
HRS ENHANCEMENT FOR CONDITIONS EXPECTED THERE. BUT ICE COVERAGE OVER
WRN LK SUP MIGHT LIMIT THE ACCUMULATION THERE. MAINTAINED SOMEWHAT
HIER POPS EVEN OVER THE SCNTRL DURING THE AFTN WITH ARRIVAL OF
POTENT SHRTWV AS NAM FCST SDNGS SHOW FAIRLY UNSTABLE LAPSE RATES
COINCIDENT WITH WSHFT.
WITH BLDG UPR HGTS/DNVA TNGT IN WAKE OF PHASED SHRTWV COMPLEX
PASSING TO THE E...WX REGIME TNGT WL FEATURE PURE LES IN THE NNW
WIND SN BELTS FVRD FOR ABOUT A 330 WIND. BUT SUPPORT FOR LES WL
DIMINISH AFT MIDNGT WITH SINKING INVRN UNDER THE VIGOROUS SUBSIDENCE
AS WELL AS MODEST LK-COLDEST TEMP IN MIXED LYR TEMP DIFFERENCE (NO
MORE THAN ABOUT 15-16C BY 12Z SAT). EXPECT THE LOWEST TEMPS OVER THE
INTERIOR W...WHERE SKIES WL AT LEAST PARTIALLY CLR DURING THE NGT.
LINGERING LES WL END W-E ON SAT AS HI PRES RDG BLDS OVHD AND TO THE
E UNDER STEADILY RISING UPR HGTS/DNVA. THE DAY SHOULD AT LEAST
FEATURE PARTIAL SUNSHINE AFT LK CLD DSPT WITH ARRIVAL OF RDG AXIS/
INCRSGLY SHALLOW SUBSIDENCE INVRN...BUT MORE HI CLD WL BEGIN
SPILLING INTO THE UPR LKS LATER IN THE DAY AHEAD OF PROGRESSIVE UPR
RDG AXIS. MIXING TO H85 ON GFS FCST SDNGS SUG HI TEMPS WL REACH 32
OVER THE INTERIOR W DESPITE THE COLD START.
QUESTION FOR SAT NGT IS HOW QUICKLY DOES LLVL MSTR RETURN IN DVLPG
STRG SLY FLOW BTWN DEPARTING HI PRES RDG AND DEEPENING TROF TO THE
W. GFS/NAM FCST SDNGS SUG POTENTIAL FOR FZDZ WITH QUICKLY INCRSG
LLVL MSTR AS EARLY AS 00Z SUN UNDER EXCESSIVELY DRY MID LVLS...BUT
THIS MSTR RETURN SEEMS OVERDONE WITH LACK OF GLFMEX CONNECTION.
ALSO...INADEQUATE MIXING FOR SAT AFTN SHOWN BY MODEL SDNGS THAT
WOULD RESULT IN TOO HI A LLVL RH TOO EARLY SAT NGT ALSO SUGS NR SFC
RH WL BE TOO DRY FOR DZ TO REACH SFC. SINCE NAM/GFS FCST SDNGS ARE
EXCESSIVELY DRY IN THE MID LVLS THRU SAT NGT THOUGH... ELIMINATED
ALL MENTION OF LARGER SCALE PCPN. DID HOWEVER GO WITH CHC FZDZ OVER
UPSLOPE AREAS OF THE W/CNTRL AS RADIATION PROCESSES AND GRDL RETURN
OF LLVL MSTR IN LYR WITH TEMP HIER THAN -10C MIGHT BE ENUF TO
SATURATE THE NR SFC LYR AND CAUSE SOME LGT FZDZ.
ARRIVAL OF LARGER SCALE SUPPORT FOR UVV ON SUN IN THE FORM OF INCRSG
UPR DVGC/DPVA/DEEP LYR QVECTOR CNVGC AHEAD OF APRCHG UPR TROF WL
GRDLY SATURATE THE MID LVLS BY AFTN. CUT POPS TO SCHC EXCEPT OVER
WRN LK SUP ON SUN MRNG PER PERSISTENT DRY MID LVLS IN GFS FCST
SDNGS. BUMPED POPS UP TO HI CHC PER GFS MOS GUIDANCE OVER AT LEAST
THE WRN ZNS IN THE AFTN...WHEN MODEL SHOWS DRY MID LVLS SATURATING.
PCPN TYPE LOOKS TO BE QUITE COMPLEX. POTENTIAL FOR SUB FRZG NR SFC
TEMPS IN THE MRNG WITH WARM LYR TEMP ABV 0C WARRANTS CONTINUED
MENTION OF FZRA. BUT COOLING ALF WITH INCRSG DYNAMICS WOULD SUG PCPN
WL CHG TO EITHER RA OR SN WITH DCRSG STABILITY/SFC HTG. GFS/LATEST
ECMWF SEEM TO SUG WHERE SATURATION IS DEEPEST OVER THE W IN THE
AFTN...AIRMASS WL BE COLD ENUF TO SUPPORT MAINLY SN.
COORDINATED WITH GRB.
&&
.AVIATION (FOR THE 12Z TAF ISSUANCE)...
SNOW SPREADING ACROSS THE AREA HAS ALLOWED FOR IFR CONDITIONS TO
DEVELOP AT BOTH SITES. LOWERED VSBY AT KSAW TO APPROACH MINIMUM OF
1/2SM WITH SSE UPSLOPING WINDS AND ABUNDANT LOW LEVEL MOISTURE
UPSTREAM. EVEN IF SNOW BEGINS TO DIMINISH...FOG WILL KEEP CIGS/VSBY
LOW. COLD FRONT PASSES LATE THIS AFTN. WHILE CONDITIONS WILL LIKELY
REMAIN IFR AT KCMX WITH UPSLOPING WNW WINDS...QUICK IMPROVEMENT TO
MVFR IS EXPECTED AT KSAW. MVFR CIGS PREVAIL THROUGH THE NIGHT AT
BOTH SITES BUT A LOWER MVFR VSBY WILL CONTINUE AT KCMX IN LK EFFECT
-SHSN.
&&
.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...
QUICK MOVING LOW PRESSURE SYSTEMS AND HIGH PRESSURE RIDGES PRODUCE
RAPIDLY CHANGING WINDS THROUGH THIS WEEKEND. NEXT 24 HRS BEST CHANCE
OF GALES OCCURS IN NW FLOW THIS EVENING IN WAKE OF SFC LOW. SOUTH
WINDS TRENDING STRONGER ON SUNDAY AND GALES OVR EASTERN SECTIONS OF
LK SUPERIOR ARE LOOKING MORE LIKELY. NW WINDS IN WAKE OF SFC TROUGH
MOVING THROUGH LATE SUNDAY SHOULD REMAIN AT OR BLO 30 KNOTS. HEAVY
FREEZING SPRAY AT TIMES THROUGH EARLY SATURDAY...THEN NEXT POTENTIAL
FOR SIGNIFICANT FREEZING SPRAY IS NOT UNTIL SUNDAY NIGHT AND MONDAY
WITH ARRIVAL OF COLDER AIR.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
SNOW AND BLOWING SNOW ADVISORY UNTIL NOON EST TODAY FOR MIZ013.
SNOW AND BLOWING SNOW ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
MIZ014.
LAKE SUPERIOR...
HEAVY FREEZING SPRAY WARNING UNTIL 1 PM EST THIS AFTERNOON FOR
LSZ266-267.
LAKE MICHIGAN...
HEAVY FREEZING SPRAY WARNING UNTIL 10 AM EST THIS MORNING FOR
LMZ248-250.
&&
DISCUSSION...KC
AVIATION...JLA
MARINE...JLAHazardous weather outlook, Feb 29, 4:58 AM EST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
458 AM EST FRI FEB 29 2008
MIZ001>007-009>012-084-085-011300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
458 AM EST FRI FEB 29 2008 /358 AM CST FRI FEB 29 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF FREEZING DRIZZLE SATURDAY NIGHT OVER THE
WESTERN INTERIOR OF UPPER MICHIGAN. A MIX OF LIGHT FREEZING RAIN
AND SNOW IS POSSIBLE ACROSS ALL AREAS SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MIZ013-014-011300-
DELTA-SOUTHERN SCHOOLCRAFT-
458 AM EST FRI FEB 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SNOW AND BLOWING SNOW WILL DIMINISH BY EARLY AFTERNOON. EXPECT
STORM TOTAL SNOWFALL OF 3 TO 6 INCHES. SEE THE LATEST WINTER
WEATHER STATEMENT FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A MIX OF LIGHT FREEZING RAIN AND SNOW IS POSSIBLE SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. REPORTS OF SNOW AMOUNTS
AND VISIBILITY ARE APPRECIATED.
LSZ162-240>251-263>267-011300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
458 AM EST FRI FEB 29 2008 /358 AM CST FRI FEB 29 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
OCCASIONAL HEAVY FREEZING SPRAY IS EXPECTED IN ICE FREE AREAS.
NORTHWEST GALE FORCE GUSTS ARE EXPECTED THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SOUTHERLY GALES ARE EXPECTED ON SUNDAY OVER CENTRAL AND EASTERN
LAKE SUPERIOR.
OCCASIONAL HEAVY FREEZING SPRAY IS EXPECTED IN ICE FREE AREAS SUNDAY
NIGHT INTO MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ221-248-250-011300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
458 AM EST FRI FEB 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
HEAVY FREEZING SPRAY IS EXPECTED IN ICE FREE AREAS THIS MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
JLA
Winter Weather, Luce
- When
- February 29, 7:00 AM EST to 11:59 PM EST
- Where
- Luce forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
Five to seven inches of snow was reported over Luce County during a 24-hour period ending on March 1.
Winter Weather, Northern Houghton
- When
- February 29, 9:30 AM EST to 11:59 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
An observer in Houghton measured 5.5 inches of snow in the 24-hour period ending on the morning of March 1.
Lake-Effect Snow, Alger
- When
- February 29, 10:00 AM EST to 11:59 PM EST
- Where
- Alger forecast zone
- Reported by
- Public
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Eleven inches of snow was reported at Melstrand in a 24-hour period ending on the morning of March 1. The Shingleton observer measured 7.5 inches of snowfall during the same period.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, February 29, 20082 deaths · 2 injured · 1 event
- Winter Weather in New York, February 29, 20081 death · 5 injured · 1 event
- Heavy Snow in Pennsylvania, February 29, 20087 events
- Winter Weather in Pennsylvania, February 29, 20086 events
- Winter Weather in New Jersey, February 29, 20086 events
- Heavy Snow in Pennsylvania, February 29, 20085 events
- Heavy Snow in Michigan, February 29, 20082 events
- Heat in California, February 29, 20081 event
- Heavy Snow in Maryland, February 29, 20081 event
- Heavy Snow in West Virginia, February 29, 20081 event
- High Wind in Montana, February 29, 200850 kt wind · 1 event
- Blizzard in Alaska, February 29, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90251, 90264, 90203.